I’ve noticed a general trend over recent years for increasing scepticism regarding statin drugs. There have been murmurings within the medical community, but where this shift is most readily observable is in the general public. It wasn’t so long ago that it was generally difficult for members of the public to access scientific and medical data. Now, with the advent of the internet, access to information is much easier. And while the information is of varying quality, one thing that’s for sure is that the drug industry and some factions of the scientific community are finding it increasingly difficult to sanitize data and prevent bad news getting out.
So, it’s no wonder now, I think, that increasingly people seem to be informing themselves and coming to their own conclusions about medical treatments including statins. I sense many doctors are uncomfortable with this, but I see it as a generally good thing. And sometimes, individuals will bring to me information that actually contributes to my own education.
A classic example concerns someone who I met this week who expressed concern about the pressure he was getting from his doctor to take statins. He had come across evidence that statins are not really very effective (which is actually what the evidence shows), but was perhaps more concerned about the potential for side-effects. One of his specific concerns related to the potential impact of statins on libido and sexual functioning.
I am obviously no stranger to the idea that statins may have side effects, but was actually not very familiar with this particular potential hazard, and decided to see if any evidence exists in the area. I turned up a 2010 study in which testosterone levels in men treated with statins and non-statin-treated men were compared . This research is relevant because testosterone is a major driver of libido and sexual functioning. It turned out that those taking statins had lower levels of testosterone, and they also had higher scores of symptoms suggestive of ‘hypogonadism’ (low male hormone production).
This study is interesting, but it is ‘epidemiological’ in nature, which means that it can conclude that statins are associated with low testosterone and symptoms, but not that statins are causing these problems. To know whether statins actually cause these sorts of problems we need to look to ‘intervention’ studies, to see if individuals treated with statins can suffer from lowered testosterone.
The information in this area is scant, but I did find a couple of relevant studies. In one, just 12 weeks of treatment with 80 mg of simvastatin each day lowered bioavailable testosterone (testosterone that can have effect in the tissues) by about 10 per cent, a change that was statistically significant . In another more recent study, 12 weeks of simvastatin at a dose of only 20 mg a day was found to have a testosterone-lowering effect too .
How is it that statins may suppress testosterone levels? Well, it turns out that cholesterol is the essential primary building block in the making of testosterone. It’s another example of the critical role that cholesterol plays in the body. And it’s another thing which might cause us to pause before assuming that driving levels of cholesterol down is a good thing.
1. Corona G, et al. The effect of statin therapy on testosterone levels in subjects consulting for erectile dysfunction. J Sex Med 2010;7(4 Pt 1):1547-56
2. Dobs AS, et al. Effects of high-dose simvastatin on adrenal and gonadal steroidogenesis in men with hypercholesterolemia. Metabolism2000;49:1234–8
3. Hyyppa MT, et al. Does simvastatin affect mood and steroid hormone levels in hypercholesterolemic men? A randomized double-blind trial. Psychoneuroendocrinology